[This is a change in pace from my usual blogging, but Diana and I thought it was important enough to post to NoodleFood.]
Last week I attended a medical conference which included an update on the radiology of skeletal and orthopedic disease.
Although most of the lectures were intended for health professionals, there was one lecture which included information that would be of interest to the general public because it involved the common condition known as osteoporosis.
After women undergo menopause, many of them start losing bone mineral at a significant rate — enough that they are at increased risk of developing fractures of the hip, spine, and other bones from relatively minor trauma. This condition of abnormal low bone density is known as “osteoporosis“. In particular, hip fractures can be devastating to older women, and can often result in permanent disability or premature death.
In the past, women with osteoporosis (but who had not yet developed a fracture) were often treated with hormone replacement therapy in order to reduce their risk of these fractures. (Hormone replacement therapy was also widely used to alleviate the uncomfortable “hot flashes” associated with menopause). But because recent research has shown that these hormones can also increase the risks of certain cancers of the female reproductive system, this is no longer commonly done.
Instead, starting 4-5 years ago, many primary care physicians started treating such women with a different set of drugs designed to help protect and restore bone mineral density. One commonly prescribed family of drugs is known as bisphosphonates, and some examples include Fosamax, Boniva, and Actonel. These drugs have proven effective in halting (or even reversing) the mineral loss, and have also reduced the risk of these potentially devastating hip fractures.
However, in recent years there have been reports that these drugs can also paradoxically increase the risk of a certain type of upper thigh fracture (known as “subtrochanteric proximal femur fractures”). Although physicians and scientists don’t fully understand the cause, it appears that women who have been on these drugs for a few years start developing tiny stress fractures in the upper femur bone (below the level of the hip joint), which gradually increase in size. Eventually, a certain percentage of these turn into complete fractures, and often the triggering event might be a relatively minor fall or bump.
This has only been recognized in the past year or so, as more women reach the point where they’ve been on these drugs for the (apparent) requisite time of 4-5 years.
So if you are a post-menopausal woman who has been diagnosed with either “low bone density” or “osteoporosis”, and you are currently taking one of these drugs, then you need to be on the lookout for any new pain in the upper thigh region. This could be an early warning sign of a developing stress fracture.
Here is an example of an early stress fracture in the right femur (thigh) bone:
Here is an example of a late (completed) fracture:
(Both images are from “Subtrochanteric Femoral Insufficiency Fracture in Woman on Bisphosphonate Therapy for Glucocorticoid-Induced Osteoporosis“, Lisabeth A. Bush, M.D., and Felix S. Chew, M.D., Radiology Case Reports, January 1, 2009.)
Your physician can then order various radiology tests (x-ray, MRI, or nuclear medicine bone scan) to see if you are developing a stress fracture. These can often affect both sides, even if you only feel the pain on one side. If you have one of these fractures, then your doctor can recommend the appropriate treatment.
For the time being, the benefits of these drugs are still felt to outweigh the potential drawbacks. Hence, physicians are not currently recommending that women who are taking them should discontinue them. And a lot more effort is being focused on this problem, now that doctors and scientists have become aware of it. The exact guidelines as to who should (or should not) be on these medications will undoubtedly undergo refinement as the research develops. As usual, if you have specific concerns, you should discuss them with their own personal physician.
If you are taking a bisphosphonate drug such as Fosamax, Actonel, or Boniva, and you start experiencing upper thigh pain, get it checked out immediately. It could be an early stress fracture, which needs to be detected and treated before it becomes a complete fracture. This is especially important for women who are athletically active (e.g., running, tennis, etc.)
Even if you personally don’t take these drugs, it’s very likely you will know someone in your family or circle of friends who does.
(Obligatory disclaimer for any lawyers out there: This should not be construed as personal medical advice. If you have any questions about your specific situation, please consult your personal physician.)
Wikipedia entry on bisphosphonates